Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 21, 2016, 3:18 PM MDT for Blaine County, Montana. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2016, 3:18 PM MDT (21:18 UTC)
- Expired
- Jun 21, 2016, 4:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 144 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:31 PM MDT | HAIL 1 | Fort Belknap, MT | NICKLE SIZED HAIL WITH A FEW TO THE SIZE OF A QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2556 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668
WUUS55 KTFX 212118
SVRTFX
MTC005-212200-
/O.NEW.KTFX.SV.W.0044.160621T2118Z-160621T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 400 PM MDT
* AT 317 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
HARLEM...OR 12 MILES EAST OF CHINOOK...MOVING EAST AT 45 MPH. THIS
STORM HAS A HISTORY OF PRODUCING WIND GUSTS TO 50 MPH AND WIND
GUSTS TO 60 MPH WILL BE POSSIBLE.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HARLEM...FORT BELKNAP AND ZURICH.
THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 405 AND 446.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4874 10832 4858 10831 4856 10835 4843 10835
4844 10841 4840 10841 4840 10915 4864 10923
4887 10826 4875 10826
TIME...MOT...LOC 2117Z 255DEG 40KT 4856 10896
HAIL...1.00IN
WIND...60MPH
$$
MARTIN2 follow-up statements
076
WWUS55 KTFX 212131
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
331 PM MDT TUE JUN 21 2016
MTC005-212200-
/O.CON.KTFX.SV.W.0044.000000T0000Z-160621T2200Z/
BLAINE MT-
331 PM MDT TUE JUN 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN BLAINE COUNTY...
AT 330 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARLEM...OR 25
MILES EAST OF CHINOOK...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 315 PM...SPOTTERS REPORTED
QUARTER SIZE HAIL IN CHINOOK. THIS STORM WILL BE CAPABLE
OF HAIL UP TO HALF DOLLAR SIZE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HARLEM AND FORT BELKNAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4874 10832 4858 10831 4856 10835 4843 10835
4844 10841 4840 10841 4840 10885 4870 10900
4887 10826 4875 10826
TIME...MOT...LOC 2130Z 247DEG 43KT 4857 10867
HAIL...1.25IN
WIND...60MPH
$$
MARTIN721
WWUS55 KTFX 212157
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT TUE JUN 21 2016
MTC005-212206-
/O.EXP.KTFX.SV.W.0044.000000T0000Z-160621T2200Z/
BLAINE MT-
357 PM MDT TUE JUN 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY
WILL EXPIRE AT 400 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...LARGE
HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE UNTIL THE STORM MOVES OUT
OF THE AREA.
LAT...LON 4874 10832 4858 10831 4856 10835 4843 10835
4844 10841 4840 10841 4840 10885 4870 10900
4887 10826 4875 10826
TIME...MOT...LOC 2155Z 255DEG 40KT 4857 10867
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:52 PM MDT, 26 minutes earlier.
Area forecast discussion, Jun 21, 2:52 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT TUE JUN 21 2016 .DISCUSSION... Tonight through Thursday...Upper level disturbance and associated surface cold front have moved through most of the forecast area this afternoon. This feature continues moving east through the late afternoon and evening with skies clearing and winds diminishing across my CWA. Short wave ridging aloft builds over the northern Rocky Mountain region on Wednesday for dry and warm conditions through Thursday morning. The next upper level wave will back winds to the southwest allowing a moist and unstable airmass to advect over the state. Models have slowed timing a bit on this next system so am expecting only isolated showers and thunderstorms over the western and southwest Montana mountains. mpj Thursday night through Tuesday...An upper level trof of low pressure will move through the region late Thursday night through Friday. As a result...there is a good chance for showers/thunderstorms ahead of this disturbance, especially on Friday afternoon. Thus pops have been increased a bit for this period. The threat for any severe storms looks low at this time, but a stronger storm or two will be possible. This disturbance exits the region Friday night, but the GFS is slower on the exit, thus the chances for showers linger through much of Saturday, especially over Central and Southwest MT. Sunday through Tuesday look to be mostly dry with a nice warming trend. The models do prog very weak upper level disturbances moving through the region Mon/Tue thus a few areas have an isolated thunderstorm, but any thunderstorm activity looks to be quite low coverage at this time. Afternoon temperatures will start below normal on Friday with highs only around 70, and temperatures remain near 70 for Saturday. For Sunday through Tuesday, a gradually warming trend is expected, with afternoon temperatures reaching the mid 80s in many areas by Tuesday. Brusda && .AVIATION... UPDATED 1730z. Primarily VFR are expected through 18Z/Wed. However, as a weather disturbance advances eastward, scattered rain showers and TSRA are expected over North-Central Montana this afternoon and early evening, especially north of a KGTF to KLWT line. Brief MVFR and gusty/erratic winds up to 40 knots or so are possible in/near TSRA. In addition, widespread/gusty westerly surface winds are expected over North-Central Montana before diminishing this evening. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 47 80 51 86 / 0 0 0 10 CTB 48 77 48 80 / 10 0 0 10 HLN 49 83 53 86 / 0 0 0 10 BZN 42 83 47 89 / 0 0 0 10 WEY 37 73 43 76 / 0 0 0 0 DLN 44 83 48 85 / 0 0 0 10 HVR 49 79 52 87 / 10 0 0 10 LWT 47 78 51 87 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 21, 12:53 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL 12 E LEDGER 48.29N 111.57W
06/21/2016 M0.25 INCH TOOLE MT TRAINED SPOTTER
STRONG WIND ACCOMPANIED THE STORM...BUT NO ESTIMATE
GIVEN.
&&
MARTINSpecial weather statement, Jun 21, 1:02 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 102 PM MDT TUE JUN 21 2016 MTZ011-044-045-211945- TOOLE MT-HILL MT-LIBERTY MT- 102 PM MDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY...EASTERN TOOLE AND WEST CENTRAL HILL COUNTIES UNTIL 145 PM MDT... AT 101 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR LOTHAIR...OR 8 MILES SOUTHWEST OF CHESTER...MOVING EAST AT 55 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS DEVELOPING NORTHWEST OF CHESTER. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE LIKELY WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CHESTER...JOPLIN...LOTHAIR...INVERNESS...HINGHAM AND RUDYARD. LAT...LON 4832 11126 4865 11128 4874 11038 4837 11031 TIME...MOT...LOC 1901Z 260DEG 49KT 4843 11110 MARTIN
Special weather statement, Jun 21, 1:48 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 148 PM MDT TUE JUN 21 2016 MTZ011-212030- HILL MT- 148 PM MDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL COUNTY UNTIL 230 PM MDT... AT 148 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR GILDFORD...OR 22 MILES NORTHWEST OF BIG SANDY... MOVING EAST AT 55 MPH. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAVRE...GILDFORD...BEAVER CREEK...HINGHAM...LAREDO... RUDYARD AND KREMLIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4834 11059 4864 11064 4882 10952 4839 10953 TIME...MOT...LOC 1948Z 260DEG 49KT 4848 11032 MARTIN
Special weather statement, Jun 21, 2:39 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT TUE JUN 21 2016
MTZ013-047-050-051-212115-
FERGUS MT-BLAINE MT-JUDITH BASIN MT-CHOUTEAU MT-
239 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHOUTEAU...
NORTHEASTERN JUDITH BASIN...SOUTHWESTERN BLAINE AND FERGUS COUNTIES
UNTIL 315 PM MDT...
AT 233 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORM
OUTFLOW WINDS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF PARKER
SCHOOL TO 21 MILES NORTH OF DENTON TO 12 MILES SOUTH OF GERALDINE.
MOVEMENT WAS SOUTHEAST AT 65 MPH. WIND GUSTS REACHED 56 MPH WITH THE
OUTFLOW WINDS AS THEY MOVED THROUGH LOMA.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THE OUTFLOW
BOUNDARY. SHOWERS OR THUNDERSTORMS MAY NOT BE PRESENT WITH THE
STRONG WINDS.
LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...DENTON...WINIFRED...ROY...FERGUS...SUFFOLK...CHRISTINA...
GILTEDGE...COFFEE CREEK...ILIAD...SQUARE BUTTE...JUDITH LANDING...
DANVERS...GLENGARRY AND HILGER.
LAT...LON 4724 10878 4695 10938 4742 11049 4766 10997
4813 10972 4790 10889 4774 10890 4771 10882
4765 10877 4764 10872 4762 10868 4763 10861
4761 10857
TIME...MOT...LOC 2033Z 297DEG 57KT 4804 10968 4764 10990 4743 11032
MARTINLocal storm report, Jun 21, 2:49 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND GST 1 N LOMA 47.95N 110.50W
06/21/2016 M56 MPH CHOUTEAU MT DEPT OF HIGHWAYS
STRONG WIND GUST ASSOCIATED WITH THUNDERSTORM OUTFLOW
WINDS
&&
MARTINSpecial weather statement, Jun 21, 2:56 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT TUE JUN 21 2016
MTZ011-047-212130-
HILL MT-BLAINE MT-
256 PM MDT TUE JUN 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE AND SOUTHEASTERN
HILL COUNTIES UNTIL 330 PM MDT...
AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHINOOK...MOVING EAST AT 55 MPH. AT 234 PM...THIS STORM
PRODUCED A 48 MPH WIND GUST AT THE HAVRE AIRPORT.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHINOOK...HARLEM...FORT BELKNAP...ZURICH AND LOHMAN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4844 10842 4832 10842 4838 10948 4871 10947
4877 10835 4844 10836
TIME...MOT...LOC 2055Z 273DEG 50KT 4852 10923
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:24 PM MDT | Special Weather Statement | TFX | Liberty | 36 min |
| Jun 21, 1:02 PM MDT | Special Weather Statement | TFX | Liberty | 43 min |
| Jun 21, 1:48 PM MDT | Special Weather Statement | TFX | Hill | 42 min |
| Jun 21, 2:39 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Jun 21, 2:56 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.